Utah, 2010

Tornado and Flash Flooding in Utah, October 5 to 7, 2010

October 5 to 7, 2010 · NWS SLC · 15 events in 8 counties and zones

With a nearly stationary upper level low over California, large amounts of moisture spread into Utah. This allowed numerous showers and thunderstorms to develop across the state, with severe thunderstorms developing primarily across southern and eastern Utah, and widespread flooding occurring across southern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$20,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

With a nearly stationary upper level low over California, large amounts of moisture spread into Utah. This allowed numerous showers and thunderstorms to develop across the state, with severe thunderstorms developing primarily across southern and eastern Utah, and widespread flooding occurring across southern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Oct 5, 4:10 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Oct 5, 4:10 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 AM MDT TUE OCT 5 2010

.SYNOPSIS...AN UPPER LOW OVER SOUTHERN CALIFORNIA WILL REMAIN IN
PLACE THROUGH MID WEEK BEFORE IT STARTS MOVING EAST. THIS WILL
KEEP A MOIST AND COOLER SOUTHERLY FLOW OVER UTAH THROUGH THURSDAY.

&&

.DISCUSSION...THE LARGE CLOSED LOW OVER CENTRAL/SOUTHERN CA IS
BECOMING CUT OFF THIS MORNING AS THE PARENT TROF SLIDES EAST THRU
SRN CANADA. THIS LEAVES THE LOW IN PLACE THRU WED UNTIL THE NEXT
DEEP PAC TROF BEGINS TO APPROACH THE WEST COAST AND KICKS OUT THE
LOW ON THU.

UNTIL THEN...VERY MOIST SLY FLOW TO CONTINUE WITH DECENT DYNAMIC
AND OROGRAPHIC SUPPORT FOR WIDESPREAD SHOWERS AND SCT TSTMS ACROSS
SRN UT. SHOWERS WILL TEND TO WEAKEN AS THEY MOVE INTO THE NORTH
BUT SHOULD REMAIN WIDESPREAD ENOUGH TO WARRANT LIKELY POPS MOST
AREAS. ALTHO INDIVIDUAL STORMS ARE NOT ALL THAT STRONG...THE
CUMULATIVE EFFECT WILL BE TO GENERATE RATHER LARGE PRECIP TOTALS
ACROSS THE SOUTH BY LATE WED. RIVERS ARE ALREADY RESPONDING THIS
MORNING WITH MODEST RISES ON THE VIRGIN AND THE PARIA AND ALL THE
SMALLER DRAINAGES ARE LIKELY RUNNING TOO. WILL KEEP EXISTING FLASH
FLOOD WATCH UNCHANGED.

THE SOUTH FINALLY STARTS TO DRY SOMEWHAT THU AS THE LOW BEGINS TO
EJECT ACROSS THE CWA AND THE VEERING FLOW CUTS OFF THE MOISTURE
FEED. SHOWERS SHOULD PERSIST FOR A TIME ACROSS THE NORTH FRI IN
THE COOL MOIST NORTHWEST FLOW THEN TAPER OFF. MODELS HAVE NOT BEEN
CONSISTENT ON THE WEAK SHORT WAVE TROFS THAT FOLLOW THE EJECTING
LOW OVER THE WEEKEND SO HAVE LEFT SOME TOKEN POPS IN THE GRIDS BUT
CONFIDENCE IS LOW.

THE NEXT SHORT WAVE TO AFFECT THE CWA IS FORECAST TO SLIDE BY
MAINLY TO THE NORTH LATE MON THRU TUE BUT THIS TOO HAS NOT BEEN
A VERY STABLE FEATURE RUN TO RUN AND HAVE VERY LOW CONFIDENCE IN
FORECAST BEYOND SUN.

&&

.AVIATION...THE SLC TERMINAL WILL SEE MOSTLY CLOUDY SKIES WITH A
FEW SHOWERS THIS MORNING. WINDS SHOULD REMAIN SOUTHERLY THROUGH THE
PERIOD. INCREASING RAIN SHOWERS CAN BE EXPECTED THROUGH THE
AFTERNOON AND EVENING HOURS. THE MOST LIKELY IMPACT WILL BE PERIODS
OF CEILINGS NEAR 5000 TO 6000 FEET AGL. THERE IS ALSO A 30 PERCENT
CHANCE THAT STRONGER STORMS WILL CAUSE GUSTY ERRATIC WINDS AND
LIGHTNING WITHIN 5 MILES OF THE TERMINAL.

&&

.FIRE WEATHER...A DEEP LOW REMAINS OVER SOUTHERN CALIFORNIA.
A MOIST SOUTHERLY FLOW OVER THE GREAT BASIN WILL BE THE RESULT.
THE LOW WILL SLIDE NORTHEAST ACROSS THE GREAT BASIN
THURSDAY...WITH DRYING DEVELOPING FROM THE SOUTHWEST IN ITS WAKE
FRIDAY. IN THE MEANTIME...SCATTERED TO NUMEROUS THUNDERSTORMS CAN
BE EXPECTED THROUGH THURSDAY...WITH INCREASING HUMIDITIES...GOOD
CHANCES OF WETTING RAINS...AND DECREASING THREAT OF NEW LIGHTNING
STARTS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR
     UTZ013-016-019>021-518.

WY...NONE.
&&

WILENSKY/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 4:58 AM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 AM MDT TUE OCT 5 2010

UTZ001>016-019>021-517-518-WYZ021-061200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
558 AM MDT TUE OCT 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS THE OUTLOOK AREA
THROUGH TONIGHT AS A LARGE UPPER LOW REMAINS STALLED OVER SOUTH
CENTRAL CALIFORNIA.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE WIDESPREAD ACROSS
MOST OF THE AREA AND WILL PRODUCE LOCALLY HEAVY RAIN ACROSS
PORTIONS OF THE SOUTH. FLASH FLOODING IS POSSIBLE ACROSS SOUTHERN
UTAH PARTICULARLY IN SLOT CANYONS AND NORMALLY DRY WASHES. THE
LARGER STREAMS AND RIVERS WILL EXPERIENCE HIGHER FLOWS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LOW WILL REMAIN OVER CENTRAL CALIFORNIA THROUGH
WEDNESDAY WITH A PERSISTENT MOIST SOUTHERLY FLOW OVER THE OUTLOOK
AREA. SCATTERED TO NUMEROUS RAIN SHOWERS ALONG WITH A CHANCE OF
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY.

LOCALLY HEAVY RAIN AND THE THREAT OF FLASH FLOODING WILL CONTINUE
THROUGH WEDNESDAY AS WELL...WITH THE GREATEST THREAT ACROSS THE
SOUTH.

THE UPPER LOW WILL START TO MOVE EAST ON THURSDAY THEN SHIFT PAST
THE OUTLOOK AREA FRIDAY. SHOWERS WILL CONTINUE IN MOST AREAS
THURSDAY AND ACROSS THE NORTH FRIDAY WHILE THEY BEGIN TO TAPER
OFF ACROSS THE SOUTH. A FEW SHOWERS COULD PERSIST THROUGH THE
WEEKEND.

TEMPERATURES WILL CONTINUE TO COOL OFF THROUGH WEDNESDAY THEN
REMAIN NEAR OR A LITTLE BELOW SEASONAL LEVELS THROUGH THE END OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 113 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

5 flood, 4 hail, 2 thunderstorm wind, 2 flash flood, 1 lightning, 1 tornado. Local standard time, as filed.

Flood, Garfield

When
October 5, 9:00 AM MST to October 7, 8:00 AM MST
Where
Garfield County, 0.69 mi S of Escalante to 13.31 mi NNE of (U07) Bullfrog/Glen
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.760, -111.600

Flooding occurred across many drainages in Garfield County, including Calf Creek and the Escalante River. The Escalante River, which typically flows below 10 cfs, reached a peak of 1300 cfs on October 5th. In addition, the Dirty Devil River, which normally flows at 10 to 20 cfs, reached a peak of 6300 cfs on October 6th.

Flood, Kane

When
October 5, 9:30 AM MST to October 7, 7:00 AM MST
Where
Kane County, 3.08 mi ESE of Glen Canyon to 8.7 mi N of Bullfrog
Cause
Heavy Rain
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
37.060, -111.620

Flooding occurred in many drainages in Kane County, including Wahweep Wash and Bullfrog Creek, with the Burr Trail at Bullfrog Creek becoming impassable due to water flowing over the trail. In addition, basement flooding was reported in Johnson Canyon.

Flood, Washington

When
October 5, 1:45 PM MST to October 6, 4:00 PM MST
Where
Washington County, 2.82 mi NNE of Springdale to 1.38 mi NNW of Zion National Park
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.220, -112.990

Flooding was reported across Zion National Park, including in the Oak Creek and Emerald Pools areas.

Lightning, Washington

When
October 5, 2:00 PM MST
Where
Washington County, 0.9 mi E of Santa Clara
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
37.130, -113.634

Two 17 year old males were struck by lightning just outside Snow Canyon High School in St. George. The two boys were waiting for a ride home shortly after school let out; they took shelter from the rain under a nearby tree, where lightning struck and injured them both. CPR was performed at the site, and they were both in critical condition when they reached a hospital in Las Vegas, but both survived and are expected to make a full recovery.

Flood, Emery

When
October 5, 2:00 PM MST to October 6, 6:00 PM MST
Where
Emery County, 38.35 mi SE of Moore to 30.04 mi SSW of Green River
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.540, -110.700

Multiple drainages flooded in Emery County, particularly near Goblin Valley State Park, where water flowed over the Little Wildhorse Road.

Flood, Wayne

When
October 6, 1:00 AM MST to October 7, 5:00 AM MST
Where
Wayne County, 1.17 mi SW of Fruita to 5.49 mi E of (Hve)hanksville Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.268, -111.266

Water and flood debris flowed across the Scenic Drive in Capitol Reef National Park, closing the road to all tourists. In addition, the Dirty Devil River, which normally flows at 10 to 20 cfs, reached a peak of 6300 cfs on October 6th.

Hail, San Juan

When
October 6, 8:30 AM MST
Where
San Juan County, 25.38 mi W of Navajo Mtn Trdng Pos
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
37.030, -111.280

Hail with a diameter of 1 inch to 1.5 inches was reported at Padre Point.

Hail, San Juan

When
October 6, 11:33 AM MST
Where
San Juan County, 19.25 mi SW of White Canyon
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
37.462, -110.711

Hail with a diameter of 1.5 inches was reported near Halls Crossing.

Thunderstorm Wind, Kane

When
October 6, 12:45 PM MST
Where
Kane County, Bullfrog
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.500, -110.720

The Bullfrog Marina sensor recorded a maximum wind gust of 65 mph.

Tornado, Wayne

When
October 6, 1:00 PM MST to 1:05 PM MST
Where
Wayne County, 24.65 mi ESE of (4hv)hanksville to 25.69 mi ESE of (Hve)hanksville Arpt
Rating
EF0
Path length
1.24 mi
Path width
10 yd
Reported by
Park/Forest Service
Coordinates
38.280, -110.280

An EF0 tornado touched down west of Canyonlands National Park, at the south end of Robbers Roost Flat. Approximately 30 juniper trees were either snapped or uprooted by the tornado. No monetary damage occurred as the tornado occurred in a rural area and no trees fell on the nearby dirt road, so no cleanup was necessary.

Hail, Emery

When
October 6, 1:53 PM MST
Where
Emery County, 0.69 mi N of Green River
Measured
2 in hail
Reported by
Public
Coordinates
38.990, -110.170

Hail with a diameter of 2 inches was reported near Green River.

Thunderstorm Wind, Tooele

When
October 6, 2:15 PM MST
Where
Tooele County, 0.69 mi S of Bauer
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.460, -112.350

The Stockton Bar sensor recorded a wind gust of 58 mph.

Flash Flood, Kane

When
October 7, 2:40 PM MST to 5:40 PM MST
Where
Kane County, 14.52 mi W of Glen Cnyn Bsn Arpt to 5.72 mi WNW of Glen Cnyn Bsn Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.549, -111.985

Rainfall of 0.60 inches in an hour, combined with antecedent moisture from three days of rainfall, led to flash flooding in Kodachorme Basin State Park and drainages east of the park.

Flash Flood, Wayne

When
October 7, 2:45 PM MST to 4:45 PM MST
Where
Wayne County, 15.12 mi N of Fruita to 11.07 mi NNW of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.499, -111.254

Flash flooding occurred in Capitol Reef National Park, including along SR-24 and in the Cathedral areas of the park.

Hail, Carbon

When
October 7, 4:06 PM MST
Where
Carbon County, 1.06 mi E of Price
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.600, -110.800

Nickel size (0.88 inch diameter) hail was reported near Price.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyThe tornado archive for Utah, 2010Warnings in Utah, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266010, 266016, 266014, 265375, 266011, 266012, 265997, 265999, 265998, 266009, 265385, 265383, 266004, 266006, 265384.